Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 225, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 1, 2011, 9:13 PM CDT for Calhoun County, Hamilton County, Webster County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2011, 9:13 PM CDT (02:13 UTC)
- Expired
- Jul 1, 2011, 10:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Hamilton County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 9:26 PM CDT | TSTM WND DMG | Otho, IA | ONE-FOOT DIAMETER TREE DOWNED. |
| Jul 1, 9:50 PM CDT | TSTM WND DMG | Webster City, IA | SPOTTER RETURNING FROM WORK EARLY THIS MORNING REPORTED MULTIPLE LARGE TREE BRANCHES STILL DOWN IN TOWN. TIME APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 8:07 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
029 WUUS53 KDMX 020213 SVRDMX IAC025-079-187-020300- /O.NEW.KDMX.SV.W.0225.110702T0213Z-110702T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 913 PM CDT FRI JUL 1 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA... WESTERN HAMILTON COUNTY IN CENTRAL IOWA... SOUTHERN WEBSTER COUNTY IN CENTRAL IOWA... * UNTIL 1000 PM CDT * AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF GOWRIE...OR 17 MILES SOUTHWEST OF FORT DODGE...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... GOWRIE...WEBSTER CITY...CALLENDER...MOORLAND...HARCOURT...OTHO... DAYTON...LEHIGH...DUNCOMBE...STRATFORD...WEBSTER CITY AIRPORT AND STANHOPE. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4255 9382 4221 9378 4221 9457 4243 9456 TIME...MOT...LOC 0213Z 259DEG 29KT 4232 9439 WIND...HAIL 60MPH 1.00IN $$ DONAVON
4 follow-up statements
158
WWUS53 KDMX 020227
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
927 PM CDT FRI JUL 1 2011
IAC025-020237-
/O.CAN.KDMX.SV.W.0225.000000T0000Z-110702T0300Z/
CALHOUN IA-
927 PM CDT FRI JUL 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4221 9378 4221 9440 4239 9440 4246 9439
4255 9382
TIME...MOT...LOC 0227Z 245DEG 50KT 4242 9413
$$
IAC079-187-020300-
/O.CON.KDMX.SV.W.0225.000000T0000Z-110702T0300Z/
HAMILTON IA-WEBSTER IA-
927 PM CDT FRI JUL 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WEBSTER AND WESTERN HAMILTON COUNTIES UNTIL 1000 PM CDT...
AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTH OF GOWRIE...OR 9 MILES SOUTH OF FORT DODGE...MOVING NORTHEAST
AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
WEBSTER CITY...LEHIGH...STRATFORD...DUNCOMBE...STANHOPE AND WEBSTER
CITY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.
&&
LAT...LON 4221 9378 4221 9440 4239 9440 4246 9439
4255 9382
TIME...MOT...LOC 0227Z 245DEG 50KT 4242 9413
WIND...HAIL 60MPH 1.00IN
$$
DONAVON712 WWUS53 KDMX 020239 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 939 PM CDT FRI JUL 1 2011 IAC079-187-020300- /O.CON.KDMX.SV.W.0225.000000T0000Z-110702T0300Z/ HAMILTON IA-WEBSTER IA- 939 PM CDT FRI JUL 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN WEBSTER AND WESTERN HAMILTON COUNTIES UNTIL 1000 PM CDT... AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF WEBSTER CITY...OR 12 MILES SOUTHEAST OF FORT DODGE...MOVING NORTHEAST AT 55 MPH. LOCATIONS IMPACTED INCLUDE... WEBSTER CITY AND WEBSTER CITY AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4221 9378 4221 9440 4248 9425 4255 9382 TIME...MOT...LOC 0239Z 245DEG 50KT 4245 9390 WIND...HAIL 60MPH 1.00IN $$ DONAVON
687 WWUS53 KDMX 020252 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 952 PM CDT FRI JUL 1 2011 IAC079-187-020300- /O.CON.KDMX.SV.W.0225.000000T0000Z-110702T0300Z/ HAMILTON IA-WEBSTER IA- 952 PM CDT FRI JUL 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN WEBSTER AND WESTERN HAMILTON COUNTIES UNTIL 1000 PM CDT... AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEBSTER CITY...OR 18 MILES EAST OF FORT DODGE...MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4221 9378 4222 9427 4250 9410 4255 9382 TIME...MOT...LOC 0252Z 240DEG 34KT 4247 9379 WIND...HAIL 60MPH 1.00IN $$ DONAVON
566 WWUS53 KDMX 020302 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1002 PM CDT FRI JUL 1 2011 IAC079-187-020312- /O.EXP.KDMX.SV.W.0225.000000T0000Z-110702T0300Z/ HAMILTON IA-WEBSTER IA- 1002 PM CDT FRI JUL 1 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER AND WESTERN HAMILTON COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM CDT. LAT...LON 4221 9378 4222 9427 4250 9410 4255 9382 TIME...MOT...LOC 0252Z 240DEG 34KT 4245 9378 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:41 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 1, 6:41 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 641 PM CDT FRI JUL 1 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... SHORTWAVE LIFTING THROUGH CENTRAL SOUTH DAKOTA TO CONTINUE TO LIFT NORTH AND EAST THIS EVENING WITH AN ASSOCIATED AREA OF LOW PRESSURE SITUATED FROM NE NEBRASKA INTO CENTRAL MN/WESTERN WI. ASSOCIATED COLD FRONT STRETCHING BACK TO THE SOUTHWEST ACROSS SE NE/NC KS. AS THE LOW PRESSURE AREA LIFTS NORTHEAST AND COLD FRONT SLIDES THROUGH STATE...EXPECT CAP TO WEAKEN AS TEMPS COOL ALOFT AND COULD SEE SOME CONVECTIVE DEVELOPMENT ALONG THE FRONT ACROSS NORTHWESTERN/WESTERN CWA BY AROUND 00Z OR A LITTLE LATER. WITH MAIN PUSH OF DYNAMICS FURTHER NORTH...SOME CONCERN OVER HOW MUCH WIDESPREAD ACTIVITY MAY BE ACROSS THE STATE TONIGHT. BEST CHANCES WILL REMAIN ACROSS NORTHERN CWA...BUT NOT SURPRISED TO SEE ENTIRE FRONT LIGHT UP WITH SOME ISOLATED SEVERE AS IT PUSHES SOUTHEASTWARD THROUGH THE CWA. AS FOR TEMPERATURES...LOWS WILL BE COOLEST IN AREAS BEHIND THE FRONT...AS FRONT EXPECTED TO BE SITUATED ACROSS FAR SOUTHEASTERN CWA BY 12Z SATURDAY WITH AREAS ALONG AND AHEAD OF THE FRONT REMAINING IN THE 70S OVERNIGHT. .LONG TERM /SATURDAY THROUGH FRIDAY/... FRONT WILL BE EXITING THE STATE BY SATURDAY MORNING WITH WEAK RIDGING BUILDING INTO THE NORTHWEST. IT APPEARS THAT DRIER AIR AND SUBSIDENCE WILL KEEP PRECIPITATION AT BAY ALONG WITH COOLER TEMPERATURES AS COLD FRONT SETTLES TO THE SOUTH. THIS BREAK SHOULD LAST INTO SATURDAY NIGHT BEFORE WAA AND THETA-E ADVECTION INCREASE INTO SUNDAY. THIS WILL BRING A RETURN TO THE THREAT OF PCPN INTO SUNDAY AND SUNDAY NIGHT...ESPECIALLY WERE THE MOISTURE GRADIENT REMAINS IN THE WEST AND CENTRAL. THE THREAT DIMINISHES SOME ON MONDAY AND MONDAY NIGHT AS THE FOCUS SHIFTS MORE TOWARD THE NORTH WITH AN APPROACHING SHORTWAVE AND ADVANCING FRONT. THIS SYSTEM WILL BE THE NEXT TO AFFECT THE STATE INTO TUESDAY AND EARLY WEDNESDAY AND HAVE CONTINUED THE THREAT OF STORMS DURING THIS TIME. GFS REMAIN VERY BULLISH WITH PCPN CHANCES INTO THE MIDDLE AND LATER HALF OF THE WORK WEEK WHILE EURO DRIES THINGS OUT AFTER THE SYSTEM DEPARTS MIDWEEK. HAVE TENDED TOWARD THE DRIER EURO AT THIS POINT AS BOUNDARY SHOULD GET FORCED A BIT FARTHER SOUTH WITH DEEPENING TROF ACRS HUDSON BAY. && AVIATION...02/00Z MAINLY VFR CONDS EXPECTED THROUGH TAF PD. COLD FRONT IS APPROACHING FROM NW AND SHOULD WEAKEN AND SLOW SLIGHTLY AS IT CROSSES THE AREA TONIGHT...REACHING KOTM SOMETIME AROUND 09Z. WINDS WILL LOSE THEIR GUSTINESS BY ABOUT 02 OR 03Z THIS EVE...BUT WILL SHIFT RAPIDLY WITH FROPA AND SHOULD INCREASE FOR A COUPLE OF HOURS RIGHT BEHIND THE FRONT AT KMCW AND KFOD. TSTMS ALSO POSSIBLE AT THOSE TWO TERMINALS...BUT ARE ISOLD-SCT SO HAVE HANDLED WITH JUST BRIEF VCTS AROUND FROPA TIME. OTHER CONCERN IS CLDS WITH DECENT CAA BEHIND THE FRONT COMING DURING EARLY MORN HRS SAT...BUT BELIEVE LOW LEVEL MOISTURE WILL BE LOW ENOUGH THAT WE SHOULD NOT SOCK IN WITH MVFR/IFR STRATUS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS LONG TERM...COGIL AVIATION...LEE
Hazardous weather outlook, Jul 1, 7:12 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 712 PM CDT FRI JUL 1 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 712 PM CDT FRI JUL 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF WESTERN AND NORTHWESTERN IOWA THIS EVENING. A FEW STORMS WILL BE SEVERE DURING THIS TIME...WITH STRONG WINDS AND LARGE HAIL LIKELY. THEREAFTER...STORMS WILL BECOME MORE ISOLATED AS THEY SPREAD EAST AND SOUTHEAST OVERNIGHT. NO SEVERE WEATHER IS EXPECTED AFTER MIDNIGHT. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...THE PROBABILITY OF SEVERE WEATHER REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEE
In the hours before
Local storm report, Jul 1, 6:58 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
658 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL DELOIT 42.10N 95.32W
07/01/2011 E1.75 INCH CRAWFORD IA LAW ENFORCEMENT
&&
DEROYLocal storm report, Jul 1, 7:51 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 1 SE YETTER 42.31N 94.84W
07/01/2011 E0.88 INCH CALHOUN IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME TO NICKEL SIZED HAIL.
&&
LEELocal storm report, Jul 1, 9:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL LOHRVILLE 42.27N 94.55W
07/01/2011 E0.88 INCH CALHOUN IA LAW ENFORCEMENT
NICKEL-SIZED HAIL ALONG WITH 40-50 MPH WINDS.
&&
KDEITSCHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 38 min |
| Jul 1, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 41 min |
| Jul 1, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 49 min |
| Jul 1, 8:00 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 45 min |
| Jul 1, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 36 min |
| Jul 1, 9:11 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 49 min |
| Jul 1, 9:33 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Worth | 42 min |
| Jul 1, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 48 min |
| Jul 1, 10:05 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Wright | 40 min |
| Jul 1, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 40 min |
| Jul 1, 11:19 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.